Nebraska, 2012High Wind in Nebraska, May 26 to 27, 2012
May 26 to 27, 2012 · NWS GLD · 2 events in 2 counties and zones
Showers and thunderstorms moved into Northwest Kansas during the evening hours. The outflow winds generated from the showers and thunderstorms moved into Southwest Nebraska.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms moved into Northwest Kansas during the evening hours. The outflow winds generated from the showers and thunderstorms moved into Southwest Nebraska. The winds were enhanced by the already strong winds above the surface, which lead to widespread reports of wind gusts of 60 across the area. The wind gusts peaked during the late evening into the overnight hours then gradually diminished from west to east through the rest of the night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 5:34 PM CST, 4 hours 26 minutes earlier.
Area forecast discussion, May 26, 5:34 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT SAT MAY 26 2012
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 302 PM MDT SAT MAY 26 2012
THROUGH TONIGHT...THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS
EVENING TO THE EAST OF A DRY LINE...WITH THE BEST CHANCES IN THE
EASTERN PORTION OF THE AREA WHERE MOISTURE ADVECTION WILL BE
STRONGEST. TORNADO PARAMETERS BASED ON NAM SOUNDINGS ARE LOW IN
THIS AREA...AND STORMS WILL BE HIGH BASED...SO DAMAGING WINDS SEEM
THE MOST LIKELY THREAT...NEXT BEING LARGE HAIL. A COLD FRONT WILL
MOVE INTO THE AREA DURING THE EARLY MORNING...WITH MULTIPLE MODELS
SUGGESTING POTENTIAL FOR PRECIP AHEAD OF THE FRONT THIS EVENING
AND EARLY SUNDAY MORNING. WHILE DEW POINTS WILL BE HIGHER OUT EAST
OVERNIGHT...DEW POINTS WILL RECOVER OVER THE WESTERN PORTION OF
THE AREA. STRONG WINDS WILL DECREASE SLIGHTLY AFTER MIXING ENDS
THIS EVENING...BUT SHOULD REMAIN FAIRLY GUSTY UNTIL AFTER THE COLD
FRONT MOVES IN AND CAUSES WINDS TO VEER TO WESTERLY.
SUNDAY AND SUNDAY NIGHT...LATEST GUIDANCE HAS SHIFTED SLIGHTLY
EASTWARD WITH PLACEMENT OF THE DRY LINE ON SUNDAY AFTERNOON. STILL
LOOKS AS THOUGH LOCATIONS EAST OF A LINE FROM MCCOOK TO GOVE WILL
HAVE THE POTENTIAL TO SEE STRONG TO SEVERE THUNDERSTORMS DEVELOP
DURING THE AFTERNOON HOURS. CONVECTIVE ACTIVITY SHOULD SHIFT EAST
OF THE FORECAST AREA BY 06Z. WEST OF THE DRY LINE...ANOTHER DAY OF
BORDERLINE CRITICAL FIRE WEATHER CONDITIONS IS ANTICIPATED. GIVEN
ONGOING FIRE WEATHER HIGHLIGHT TODAY...WILL DEFER TO THE OVERNIGHT
SHIFT TO TAKE ANOTHER LOOK.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 302 PM MDT SAT MAY 26 2012
MONDAY THROUGH WEDNESDAY...STRONG MID/UPPER TROUGH WILL MOVE
EASTWARD ACROSS THE NORTHERN PLAINS WITH QUASI-ZONAL FLOW ACROSS
THE CENTRAL HIGH PLAINS. EXPECT SEASONABLE TEMPS AND DRY
CONDITIONS UNTIL TUESDAY AFTERNOON WHEN A WEAK SHORTWAVE TROUGH
WILL MOVE ACROSS THE AREA. WILL CARRY A INCREASING CHANCES FOR
PRECIP THROUGH THE DAY WEDNESDAY WITH SUBSIDENCE OVERTAKING THE
REGION BY LATE WEDNESDAY NIGHT.
THURSDAY THROUGH SATURDAY...WILL SEE PERIODIC OPPORTUNITIES FOR
PRECIP DURING THIS TIME FRAME. A MID/UPPER RIDGE WILL CONTINUE TO
BUILD ACROSS THE WESTERN CONUS RESULTING IN NORTHWEST FLOW ALOFT
ACROSS THE TRI-STATE REGION. TOUGH TO PINPOINT TIMING/COVERAGE AT
THIS POINT BUT SLIGHT CHANCE/CHANCE POPS APPEAR REASONABLE. TEMPS
WILL GRADUALLY WARM BACK INTO THE MID 80S BY SATURDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 531 PM MDT SAT MAY 26 2012
VFR EXPECTED THROUGH THE PERIOD. STRONG AND GUSTY SOUTHERLY
SURFACE WINDS WILL CONTINUE THROUGH THE EVENING THEN GRADUALLY
DIMINISH AFTER MIDNIGHT. COLD FRONT WILL MOVE THROUGH BETWEEN 09Z
AND 12Z WITH WINDS SHIFTING TO THE WEST AND DIMINISHING.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
KSZ001-002-013-014-027-028-041-042.
RED FLAG WARNING UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ003-004-015-
016-029.
CO...HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR COZ090>092.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR COZ252>254.
NE...HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR NEZ079.
RED FLAG WARNING UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
NEZ079>081.
WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NEZ080-081.
&&
SHORT TERM...CJS/FOLTZ
LONG TERM...FOLTZ
AVIATION...024Hazardous weather outlook, May 26, 8:00 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
800 AM MDT SAT MAY 26 2012
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
800 AM MDT SAT MAY 26 2012 /900 AM CDT SAT MAY 26 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS...WITH GUSTS UP TO 60 MPH...CAN BE EXPECTED THIS
AFTERNOON ALONG AND WEST OF A BENKELMAN TO COLBY AND LEOTI LINE.
EAST OF THIS LINE GUSTS UP TO 50 MPH CAN BE EXPECTED. THE WINDS
WILL DECLINE DURING THE EVENING.
CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED ACROSS THE
ENTIRE AREA THIS AFTERNOON AND INTO THE EVENING. DURING THE
AFTERNOON RELATIVE HUMIDITIES WILL DROP INTO THE 10 TO 20 PERCENT
RANGE. WITH WIND GUSTS RANGING FROM 45 TO 60 MPH...EXPLOSIVE GROW
IS LIKELY WITH ANY FIRE. RELATIVE HUMIDITIES WILL IMPROVE DURING
THE EVENING.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER EAST OF A HILL CITY AND
NORTON LINE THIS AFTERNOON AND EVENING. THE PRIMARY CONCERNS WILL
BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK FOR SEVERE WEATHER SUNDAY AFTERNOON AND
EVENING EAST OF A STRATTON NEBRASKA TO LEOTI KANSAS LINE. LARGE
HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO WILL BE THE THREATS
WITH THESE STORMS.
HAZARDOUS FIRE WEATHER CONDITIONS ARE POSSIBLE ALONG AND WEST OF
THE COLORADO BORDER SUNDAY AFTERNOON DUE TO LOW RELATIVE
HUMIDITIES AND WIND GUSTS UP TO 30 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR THE NORTON AND
HILL CITY AREAS.
In the hours before
Local storm report, May 26, 8:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
855 PM MDT SAT MAY 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 10 S SHARON SPRINGS 38.75N 101.75W
05/26/2012 E65 MPH WALLACE KS TRAINED SPOTTER
DIME SIZED HAIL ALSO REPORTED.
&&
PMURRAYLocal storm report, May 26, 8:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
859 PM MDT SAT MAY 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST TRIBUNE 38.47N 101.75W
05/26/2012 M63 MPH GREELEY KS AWOS
&&
JMARTINLocal storm report, May 26, 9:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
904 PM MDT SAT MAY 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 7 SW SHARON SPRINGS 38.82N 101.84W
05/26/2012 M74 MPH WALLACE KS MESONET
&&
024Local storm report, May 26, 9:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
923 PM MDT SAT MAY 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM NON-TSTM WND GST GOODLAND 39.35N 101.71W
05/26/2012 M60 MPH SHERMAN KS OFFICIAL NWS OBS
POSSIBLY ENHANCED BY OUTFLOW FROM THUNDERSTORM IN WALLACE
COUNTY
&&
024Special weather statement, May 26, 9:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
933 PM MDT SAT MAY 26 2012
COZ090>092-KSZ001-002-013-014-027-028-041-042-270415-
CHEYENNE-CHEYENNE COUNTY-GREELEY-KIT CARSON
COUNTY-LOGAN-RAWLINS-SHERMAN-THOMAS-WALLACE-WICHITA-YUMA COUNTY-
933 PM MDT SAT MAY 26 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...YUMA COUNTY IN NORTHEAST
COLORADO...THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN COUNTY IN
NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY
IN WEST CENTRAL KANSAS...GREELEY COUNTY IN WEST CENTRAL KANSAS...
WICHITA COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST
CENTRAL KANSAS...
...HIGH WIND WARNING REMAINS IN EFFECT...
STRONG WIND GUSTS UP TO 65 MPH HAVE DEVELOPED ACROSS THE AREA BEHIND
A DEPARTING AREA OF THUNDERSTORMS. THESE STRONG WINDS WILL CREATE
REDUCED VISIBILITY IN AREAS OF BLOWING DUST. ANYONE TRAVELING IN
THE AREA...PARTICULARLY ALONG INTERSTATE 70 BETWEEN BURLINGTON AND
COLBY SHOULD USE CAUTION WHEN APPROACHING ANY AREA OF BLOWING DUST.
&&
LAT...LON 3826 10205 3861 10205 3861 10233 3969 10231
3966 10120 3946 10116 3826 10158
TIME...MOT...LOC 0331Z 207DEG 42KT 3940 10210
JRMLocal storm report, May 26, 9:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
959 PM MDT SAT MAY 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM NON-TSTM WND GST COLBY 39.39N 101.05W
05/26/2012 M72 MPH THOMAS KS MESONET
ENHANCED BY THUNDERSTORM OUTFLOW. ALSO ZERO VISIBILITY IN
BLOWING DUST REPORTED IN COLBY BY A SPOTTER.
&&
024High Wind, Hitchcock
- When
- May 26, 10:00 PM CST to May 27, 2:00 AM CST
- Where
- Hitchcock forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Extrapolated based on reports from Ludell and McCook.
High Wind, Red Willow
- When
- May 26, 10:00 PM CST to May 27, 2:00 AM CST
- Where
- Red Willow forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, May 26, 20121 death · 1 event
- Hail and Damaging Wind in Wisconsin, May 26, 2012$760,000 · 1.75 in hail · 9 events
- High Wind in Kansas, May 26 to 27, 2012$224,000 · 71 kt wind · 11 events
- Hail and Lightning Strike in Minnesota, May 26, 2012$175,000 · 1.75 in hail · 11 events
- Flood and Hail in Wisconsin, May 26, 20121 injured · $30,000 · 1.75 in hail · 7 events
- Tropical Storm and Flash Flood in Georgia, May 26 to 29, 2012$13,000 · 26 events
- Flash Flooding in Pennsylvania, May 26, 2012$35,000 · 5 events
- High Wind in Colorado, May 26, 201255 kt wind · 16 events
- Hail and Damaging Winds in New York, May 26, 2012$13,000 · 1 in hail · 6 events
- Wildfire and Rip Current in Florida, May 26, 20121 injured · 2 events
- Dust Storm and High Wind in Arizona, May 26, 201256 kt wind · 9 events
- Hail and High Wind in New Mexico, May 26, 201267 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384213, 384214.